ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Unsteady MUD rotating flow over a rotating sphere near the equator

Chamkha, AJ and Takhar, HS and Nath, G (2003) Unsteady MUD rotating flow over a rotating sphere near the equator. In: Acta Mechanica, 164 (1-2). pp. 31-46.

Full text not available from this repository. (Request a copy)
Official URL: http://www.springerlink.com/content/108107/


The unsteady rotating flow of a laminar incompressible viscous electrically conducting fluid over a rotating sphere in the vicinity of the equator has been studied. The fluid and the body rotate either in the same direction or in opposite directions. The effects of surface suction and magnetic field have been included in the analysis. There is an initial steady state that is perturbed by a sudden change in the rotational velocity of the sphere, and this causes unsteadiness in the flow field. The nonlinear coupled parabolic partial differential equations governing the boundary-layer flow have been solved numerically by using an implicit finite-difference scheme. For large suction or magnetic field, analytical solutions have also been obtained. The magnitude of the radial, meridional and rotational velocity components is found to be higher when the fluid and the body rotate in opposite directions than when they rotate in the same direction. The surface shear stresses in the meridional and rotational directions change sign when the ratio of the angular velocities of the sphere and the fluid lambda greater than or equal to lambda(0). The final (new) steady state is reached rather quickly which implies that the spin-up time is small. The magnetic field and surface suction reduce the meridional shear stress, but increase the surface shear stress in the rotational direction.

Item Type: Journal Article
Publication: Acta Mechanica
Publisher: Springer
Additional Information: Copyright of this article belongs to Springer.
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Date Deposited: 25 Aug 2011 06:26
Last Modified: 25 Aug 2011 06:26
URI: http://eprints.iisc.ac.in/id/eprint/40301

Actions (login required)

View Item View Item